Kansas, 2026Dust Storm and High Wind in Kansas, March 14 to 15, 2026
March 14 to 15, 2026 · NWS GLD · 15 events in 13 counties and zones
A strong cold front blasted southeast across the region, with high winds ranging from 55 mph to 76 mph in wake of the front during the nighttime hours through the day on the 15th. The highest wind gust was measured near Winona.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front blasted southeast across the region, with high winds ranging from 55 mph to 76 mph in wake of the front during the nighttime hours through the day on the 15th. The highest wind gust was measured near Winona. The high winds caused blowing dust and dust storm conditions in various places across Northwest Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 14, 5:48 PM MST, 2 hours 57 minutes earlier. Its key messages:
- Red Flag Warning canceled for today.
- Northerly wind gusts at or above 60 mph are forecast in the wake of a strong cold frontal passage early Sunday morning. Winds may continue to be strong through the day Sunday, with the potential for blowing dust and a small potential for blowing snow.
- Next week, expect dry conditions and a day-to-day warming trend culminating in near-record to record high temperatures for the month of March by the end of the work-week (Thu-Fri).
- Fire Weather concerns over East Central Colorado Tuesday through Saturday due to breezy winds with relative humidity values around 15%.
Area forecast discussion, Mar 14, 5:48 PM MST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
648 PM MDT Sat Mar 14 2026
.KEY MESSAGES...
- Red Flag Warning canceled for today.
- Northerly wind gusts at or above 60 mph are forecast in the
wake of a strong cold frontal passage early Sunday morning.
Winds may continue to be strong through the day Sunday, with
the potential for blowing dust and a small potential for
blowing snow.
- Next week, expect dry conditions and a day-to-day warming
trend culminating in near-record to record high temperatures
for the month of March by the end of the work-week (Thu-Fri).
- Fire Weather concerns over East Central Colorado Tuesday
through Saturday due to breezy winds with relative humidity
values around 15%.
&&
.UPDATE...
Issued at 647 PM MDT Sat Mar 14 2026
The National Weather Service in Goodland has cancelled the Red
Flag Warning.
Even though relative humidity values are meeting criteria the
winds have become light. Therefore will be canceling the warning
early.
&&
.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 109 PM MDT Sat Mar 14 2026
A series of shortwave disturbances ahead of the main trough digging
into the Central U.S. in the upper levels will work to strengthen a
lee surface trough as the associated low matures over the Northern
Plains. As of 12:30 PM MT, we are waiting for winds to start picking
up a bit more, but the relative humidity values are also dropping
into the mid teens and lower. Critical fire weather conditions are
expected through 8 PM MDT/9 PM CDT, which is when the Red Flag
Warning will expire. Winds will be out of the southwest primarily
with locales west of the Colorado border becoming more westerly
during the early evening hours with gusts to 40 mph.
Beginning around midnight (if not a little sooner) a strong cold
front is expected to sweep across the area from out of the
northwest. This will bring high winds across the area from out of
the northwest with sustained speeds of 35-45 mph and gusts to 70 mph
possible through the early evening hours Sunday. The strongest winds
are expected to be along/immediately behind the front and then
during the late morning to early afternoon. The High Wind Watch has
been upgraded to a High Wind Warning for the entire area from 12 AM
to 8 PM MDT/1 AM to 9 PM CDT. With the winds, there is also concern
for blowing dust across the area despite the chance for moisture. As
the initial surge of wind moves in, mixing heights are currently
favoring to be below 2,000 m leading to better concentrations of
dust than we have with our most recent events. The concern for a
wall of dust remains as the front moves through as suggested by the
prior discussion. Otherwise, there is moderate to high confidence
that bare fields and the burn scars will produce blowing dust with
visibility reductions below 1 mile possible, especially near the
dust source.
Wrap-around moisture with the low over the Northern Plains will move
over the area bringing a chance (20-60%)for light rain that could
transition to snow as temperatures fall. Currently not expecting
much for accumulation, but the winds could create some visibility
concerns for falling snow once the transition to a dry powdery snow
happens. Best chances for any snow accumulation currently are over
East-Central Colorado. Highs on Sunday have trended cooler, so
blended in the 25th percentile NBM guidance once again to have our
highs in the mid 30s to upper 30s. Overnight lows are currently
expected to fall into the lower teens to upper single digits, with
potential to be even colder based on trends. Wind chills will be a
concern for those with cold-sensitve plants and animals as they are
currently expected to fall into the single digits above and below
zero.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 1113 AM MDT Sat Mar 14 2026
A long wave ridge over the Great Basin will dominate the weather
pattern for the majority of next week. Looking at probabilities for
highs during the latter half of the week, the current forecast looks
well on track. Would not be surprised if highs end up being three
or so degrees warmer than forecast given the ridge nearby and the
northwesterly surface winds.
The main concern for next week will be fire weather. Relative
humidity values will fall to around 15% for the west half of the
forecast area. In addition winds will be gusting 20-40 MPH over
East Central CO, with the strongest winds on Tuesday. Wednesday
onward the wind gusts will up to 30 MPH for East Central CO.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 514 PM MDT Sat Mar 14 2026
VFR conditions forecast for the TAFs. Main focus is the wind
shifts with the incoming strong cold front tonight, and timing
the increase in wind speeds behind the front. The cold front is
currently over Northern Wyoming. The front should move through
the TAF sites around 9z. Ahead of the front winds will turn from
the south and southwest to the northwest. From roughly 5-9z
there will be speed shear approaching 20 KTS in the lowest 100
ft or so. Winds should rapidly increase behind the front. This
may lead to a short duration of blowing dust with the frontal
passage. Winds should decline some after the front moves
through, but then strengthen toward 12z, reaching a peak by 18z.
Blowing dust becomes possible during the day.
&&
.FIRE WEATHER...
Issued at 315 AM MDT Sat Mar 14 2026
Another Red Flag Warning today as this stretch of warm, dry and
breezy conditions continues. The strongest winds for the day
are forecast to be along mainly along and west of Highway 27
which is the most likely area for wind gusts up to 40 mph.
Further to the east winds are a bit more marginal due to where a
surface trough stalls out at. Wind gusts up to 30 mph are
forecast across this area. Have some concern that humidity will
fall lower than what is currently forecast current temperature
forecast is on the lower end of guidance due to cloud cover
concerns. If warmer temperatures can develop then a large area
of single digit humidity values can be expected and may fall as
low as 5% across eastern Colorado. This combined with the warm
temperatures and the winds does support extreme GFDI forecast
across eastern Colorado.
Tonight a potent cold front is forecast to move through the area
with a surge of wind gusts in excess of 60 mph. Should a fire be
ongoing this will create a dangerous situation not only due to
the wind shift but also with the surge of stronger winds. These
winds are forecast to continue through the day Sunday as well
with potentially a longer lived period of sustained winds of
35-45 mph across the area. The cooler temperatures in wake of
the cold front helps keep GFDI values in the Very High category
precluding the need currently for an extension to the current
Red Flag Warning or a separate one for Sunday; there could be
some wetting rain/snow with the front as well which further
decreases the need for another Red Flag Warning for Sunday.
Should a fire still be ongoing on Sunday be aware that high
temperatures are forecast to be near or even below freezing for
the day which would pose problems for any response to a fire
with the potential for hoses to freeze.
Fire weather concerns may continue through the next week as well
with a strong signal for well above normal temperatures
especially by the end of the week. Regional ERC forecasts from
NIFC show ERC's returning into the 90th percentile. At this time
there is no strong signal for a windy day but with deep mixing
most likely due to the warmer temperatures daily wind gusts at
least in the 20-25 mph range may be possible.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning from midnight MDT /1 AM CDT/ tonight to 8 PM
MDT /9 PM CDT/ Sunday for KSZ001>004-013>016-027>029-041-
042.
CO...High Wind Warning from midnight tonight to 8 PM MDT Sunday for
COZ090>092.
NE...High Wind Warning from midnight MDT /1 AM CDT/ tonight to 8 PM
MDT /9 PM CDT/ Sunday for NEZ079>081.
&&
UPDATE...JTL
SHORT TERM...KMK
LONG TERM...JTL
AVIATION...JTL
FIRE WEATHER...TriggHazardous weather outlook, Mar 14, 5:51 PM MST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
651 PM MDT Sat Mar 14 2026
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160100-
Yuma-Kit Carson-Cheyenne CO-Cheyenne KS-Rawlins-Decatur-Norton-
Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-
Dundy-Hitchcock-Red Willow-
651 PM MDT Sat Mar 14 2026 /751 PM CDT Sat Mar 14 2026/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
A High Wind Warning will be in effect for the entire area beginning
at midnight MDT / 1 AM CDT as a strong cold front sweeps across the
area tonight into early Sunday morning shifting winds to the
northwest. Wind gusts in excess of 60 mph and sustained winds of
35-45 mph will lead to dangerous travel conditions for high profile
vehicles. These winds may also produce pockets of blowing dust and /
or snow with less than a mile visibility. Air quality could also be
impacted due to the dust.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...
The high winds and blowing dust will continue through the day Sunday.
The winds and dust threat will end Sunday evening as northwest winds
weaken around sunset.
.SPOTTER INFORMATION STATEMENT...
Active weather across portions of the Tri-State Area is anticipated.
Spotters are encouraged to report significant weather conditions.
JTL
High Wind, Sherman
- When
- March 14, 8:45 PM MST to March 15, 1:27 PM MST
- Where
- Sherman forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Gusts up to 67 mph were measured at Goodland Municipal Airport.
High Wind, Decatur
- When
- March 15, 2:17 AM CST to 1:00 PM CST
- Where
- Decatur forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
Gusts up to 61 mph were measured at Oberlin Municipal Airport. Gusts up to 60 mph were also reported three miles east-northeast of Herndon, and 58 mph winds were measured two miles east-northeast of Traer.
High Wind, Logan
- When
- March 15, 2:26 AM CST to 2:02 PM CST
- Where
- Logan forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Gusts up to 75 mph were measured nine miles west-southwest of Winona.
High Wind, Thomas
- When
- March 15, 2:30 AM CST to 2:30 PM CST
- Where
- Thomas forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
A 72 mph gust was measured two miles east-northeast of Colby. Other gusts ranging from 58 to 60 mph were measured across the county.
High Wind, Wichita
- When
- March 15, 2:59 AM CST to 1:00 PM CST
- Where
- Wichita forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.482, -101.347 (the zone’s center; the record gives no point)
A 71 mph gust was measured by a home weather station eight miles north of Marienthal. Other reported gusts across the county ranged from 58 to 61 mph.
High Wind, Rawlins
- When
- March 15, 3:00 AM CST to 12:00 PM CST
- Where
- Rawlins forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
Gusts up to 60 mph were measured at the Atwood-Rawlins County City-County Airport.
High Wind, Wallace
- When
- March 15, 2:00 AM MST to 12:00 PM MST
- Where
- Wallace forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
Winds were strong enough to rock a semi oil trailer 11 miles south of Weskan.
High Wind, Greeley
- When
- March 15, 2:00 AM MST to 12:00 PM MST
- Where
- Greeley forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
Greeley county likely had high wind gusts due to counties to the north and east having these wind speeds.
High Wind, Cheyenne
- When
- March 15, 3:01 AM CST to 12:00 PM CST
- Where
- Cheyenne forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Gusts up to 58 mph were reported at Cheyenne County Municipal Airport just south of Saint Francis, and also four miles west-northwest of Bird City.
High Wind, Gove
- When
- March 15, 3:01 AM CST to 3:00 PM CST
- Where
- Gove forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Injuries
- 0 direct, 2 indirect
- Reported by
- Newspaper
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
Gusts up to 70 mph were measured two miles east-southeast of Quinter, with additional gusts of 58 to 62 mph reported across the county. The high winds contributed to a two person injury accident east-bound on Interstate 70 just south of Grinnell.
High Wind, Sheridan
- When
- March 15, 3:30 AM CST to 3:00 PM CST
- Where
- Sheridan forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.350, -100.442 (the zone’s center; the record gives no point)
Sheridan County likely had high wind gusts due to these winds occurring in surrounding counties.
High Wind, Graham
- When
- March 15, 5:14 AM CST to 3:16 PM CST
- Where
- Graham forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
Gusts up to 64 mph were measured at Hill City Municipal Airport.
Dust Storm, Sherman
- When
- March 15, 8:30 AM MST
- Where
- Sherman forecast zone
- Reported by
- NWS Employee
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Dust storm conditions reported downwind of two different fields approximately 10 NNE of Goodland along CR 74.
Dust Storm, Greeley
- When
- March 15, 10:12 AM MST
- Where
- Greeley forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
Visibility less than a quarter mile in the blowing dirt; reported in the northwest corner of the county.
High Wind, Norton
- When
- March 15, 1:30 PM CST
- Where
- Norton forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.784, -99.903 (the zone’s center; the record gives no point)
Norton County likely had a few high wind gusts due to these gusts occurring in surrounding counties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Idaho, March 14, 2026$180,000 · 77 kt wind · 22 events
- Winter Storm in Wisconsin, March 14 to 16, 2026$150,000 · 13 events
- Blizzard and Winter Storm in Wisconsin, March 14 to 16, 2026$47,000 · 24 events
- Winter Storm in Minnesota, March 14 to 16, 20263 injured · $20,000 · 7 events
- Blizzard and Winter Storm in Minnesota, March 14 to 16, 202642 events
- Flooding in Washington, March 14, 2026$35,000 · 2 events
- Dust Storm and Heavy Snow in Colorado, March 14 to 15, 202666 kt wind · 14 events
- High Wind in Wyoming, March 14, 2026123 kt wind · 13 events
- Heavy Snow in North Dakota, March 14 to 15, 202613 events
- High Wind in New Mexico, March 14 to 15, 202670 kt wind · 13 events
- Blizzard and Winter Storm in Wisconsin, March 14 to 16, 20269 events
- High Wind and Strong Wind in Colorado, March 14 to 15, 202696 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323001, 1322996, 1322999, 1323002, 1323004, 1323000, 1323003, 1323430, 1322995, 1322997, 1323431, 1322998, 1322360, 1322361, 1323432.